Press "Enter" to skip to content

Editorial: Dealing with the side effects of Moderna

With the first round of campus vaccines occurring last week, many students are preparing for their second dose during finals week.

Already, the second shot of Moderna has earned notoriety for its extreme side effects. Many students have missed class and several professors have canceled classes because of these side effects.

Vaccine recipients have reported muscle pains, headaches, fever, exhaustion, nausea and chills, in addition to the arm soreness associated with shots.

Luckily, there are several things you can do to prevent these symptoms according to bestcare.org.

1. Get lots of rest
As college kids, it isn’t always easy to get a full night of sleep. However, if you don’t take the time to care for your body prior to the vaccine, you will pay the price later. In the days leading up to the second shot, aim to get a full nine hours of sleep.

2. Stay hydrated
Dehydration may exacerbate symptoms like headaches and exhaustion. Drinking water before and after injection is one of the best ways to avoid these symptoms. In order to stay hydrated, it’s also best to avoid the consumption of alcohol. Since alcohol is a diuretic, it naturally dehydrates the body.

3. Avoid strenuous activity
Overworking your body with a weakened immune system is never a good idea. Take a rest day and spend time focusing on your health. Your body will thank you later.

4. Take the day off
Since predicting your body’s reaction to the vaccine is impossible, it’s best to be prepared. If you have classes the day after receiving the vaccine, notify your professors that you might be feeling ill. Don’t push yourself too hard; exercise self-compassion. Additionally, try to schedule your appointment on a day where a final is not due in the next two days, so you have ample time to focus on your physical health.

Copyright © 2020, The Scout, Bradley University. All rights reserved.
The Scout is published by members of the student body of Bradley University. Opinions expressed do not necessarily reflect those of the University.